Proudly Serving Volusia
& Flager Counties

Since 1985

386.255.6400

IV Acetaminophen Linked to Overdoses in Children | Daytona Beach Child Injury Lawyer

IV Acetaminophen Linked to Overdoses in Children

Researchers are warning that the intravenous use of acetaminophen for fever and pain for children in hospitals could lead to serious overdoses.

Confusion over measurement guidelines – milliliters vs. milligrams – can result in the dosing that is up 10 times more than the proper amount, researchers say. The risk to the child is that they could develop serious injury to the liver.

“This product would be given in a health care facility,” said Dr. Richard Dart, study co-author, of Rocky Mountain Poison and Drug Center at Denver Health in Colorado. “And thus, the overdose ends up being from a miscalculation by a health care provider.”

Dart and his colleague, Dr. Barry Rumack, report that dosages of the IV-administered acetaminophen should be calculated in milligrams. It should be mixed at a ratio of 10 milligrams of the drug for every one milliliter of a non-drug solution. Problems occur if that drug ratio is not executed properly.

Since its arrival 10 years ago on the global market, the IV option has become very popular, with an estimated 500 million doses already distributed to patients of all ages worldwide.

The US Food and Drug Administration’s approval last year, however, restricted the drug’s use to American patients older than 2. Given the difficulty that comes with administering oral versions of the drug to pediatric patients, researchers caution that “off label” use of the drug among the nation’s youngest seems inevitable.

While there have been no widespread reports yet of overdosing in this country (pediatric or otherwise), the study’s authors point to dozens of pediatric overdose cases in Britain and elsewhere in Europe, most involving children under 1.

Researchers advise hospitals using IV acetaminophen to work with nursing and pharmacy staff to raise awareness of the dangers of overdosing. Clinicians are also asked to watch for accidental poisonings and report overdoses.

“This type of error is unfortunately common in medicine, and affects many drugs,” said Dart, who also works in the department of emergency medicine at the University of Colorado School of Medicine. “I think the wisest way of avoiding the problem is to make sure that all orders written in a hospital are reviewed by a pharmacist before they are implemented. This markedly reduces the opportunity for error.”

Hospitals need a good safeguard and system in place that ensures that the conversion of this medicine, from milligrams to milliliters, is simple to do, researchers say. Allowing computers to do the math, rather than a person, can help eliminate human error. Clearly printed labels also helps.

And when it comes this medication and others, parents should never be afraid to ask hospital staff to double check the dosing.

For more on medical safety issues, see the library of articles by Daytona Beach child injury attorney.



Get More Information On Child Injuries
Order Your FREE BOOK today.

How to Spot Child Abuse: know the signs
Shaken Baby Syndrom
Florida Law Treats Child Injuries Differently than Other Injuries
Resources for Parents of Children With Birth-Related Neurological Injuries
Florida’s Statute of Limitations for Sexual Abuse Claims Against Children
FAQ: Birth Related Neurological Injuries and NICA


More Testimonials